Economics at your fingertips  

External shocks, financial volatility and reserve requirements in an open economy

Pierre-Richard Agénor (), Koray Alper and Luiz Awazu Pereira da Silva ()

Journal of International Money and Finance, 2018, vol. 83, issue C, 23-43

Abstract: The performance of a simple, countercyclical reserve requirement rule is studied in a dynamic stochastic model of a small open economy with financial frictions, imperfect capital mobility, a managed float regime, and sterilized foreign exchange market intervention. Bank funding sources, domestic and foreign, are imperfect substitutes. The model is calibrated and used to study the effects of a temporary drop in the world risk-free interest rate. Consistent with stylized facts, the shock triggers an expansion in domestic credit and activity, asset price pressures, and a real appreciation. An optimal, credit-based reserve requirement rule, based on minimizing a composite loss function, helps to mitigate both macroeconomic and financial volatility—with the latter defined both in terms of a narrow measure based on the credit-to-output ratio, the ratio of capital flows to output, and interest rate spreads, and a broader measure that includes real asset prices as well. Greater reliance on sterilization implies a less aggressive optimal reserve requirements rule, implying that the two instruments are partial substitutes.

Keywords: External shocks; Macroeconomic and financial stability; Reserve requirements; DSGE open-economy models (search for similar items in EconPapers)
JEL-codes: E32 E58 F41 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: External Shocks, Financial Volatility and Reserve Requirements in an Open Economy (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-09-30
Handle: RePEc:eee:jimfin:v:83:y:2018:i:c:p:23-43